Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 177, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 19, 2017, 5:40 PM CDT for 4 counties in Arkansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 5:40 PM CDT (22:40 UTC)
- Expired
- May 19, 2017, 6:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR
The radar
The Memphis radar (KNQA), 130 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 10.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
181
WUUS54 KMEG 192240
SVRMEG
ARC021-055-075-121-192330-
/O.NEW.KMEG.SV.W.0177.170519T2240Z-170519T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
540 PM CDT FRI MAY 19 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northwestern Greene County in eastern Arkansas...
Southeastern Randolph County in eastern Arkansas...
East central Lawrence County in eastern Arkansas...
West central Clay County in eastern Arkansas...
* Until 630 PM CDT
* At 540 PM CDT, a severe thunderstorm was located over College City,
or near Walnut Ridge, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pocahontas, Walnut Ridge, Reyno, College City, Biggers, O'kean,
Delaplaine, Attica, Heelstring, Whiskerville, Giles Spur, Shannon,
Case, Brookings, Stokes, Fender, Elnora, Engelerg, Manson and
Lesterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3611 9079 3611 9101 3636 9101 3636 9065
TIME...MOT...LOC 2240Z 212DEG 16KT 3616 9091
HAIL...1.25IN
WIND...60MPH
$$
JOHNSON1 follow-up statement
370
WWUS54 KMEG 192248
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
548 PM CDT FRI MAY 19 2017
ARC021-055-075-121-192330-
/O.CON.KMEG.SV.W.0177.000000T0000Z-170519T2330Z/
Greene AR-Randolph AR-Lawrence AR-Clay AR-
548 PM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN GREENE...SOUTHEASTERN RANDOLPH...EAST CENTRAL
LAWRENCE AND WEST CENTRAL CLAY COUNTIES...
At 548 PM CDT, a severe thunderstorm was located near College City,
or 7 miles northeast of Walnut Ridge, moving northeast at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Pocahontas, Walnut Ridge, Reyno, College City, Biggers, O'kean,
Delaplaine, Attica, Heelstring, Whiskerville, Giles Spur, Shannon,
Case, Brookings, Stokes, Fender, Elnora, Engelerg, Manson and
Lesterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3611 9079 3611 9101 3636 9101 3636 9065
TIME...MOT...LOC 2248Z 222DEG 10KT 3616 9089
HAIL...1.50IN
WIND...60MPH
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:56 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 19, 1:56 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Memphis TN 156 PM CDT Fri May 19 2017 .DISCUSSION... Showers and thunderstorms continue to develop across much of the Mid-South this afternoon thanks to a warm and humid airmass. This activity should begin to die out around sunset. Next chance for convection will then come overnight as a squall line is expected to push into Northeast Arkansas after midnight. The line should die as it approaches the Mississippi River due to the strength of the upper level ridge. Otherwise, expect a muggy night across the Mid-South with lows ranging from the upper 60s to lower 70s. Leftover boundaries from the overnight convection will likely be the initiation points for shower and thunderstorm development by mid-day Saturday. Additional development will occur ahead of an approaching cold front that will move into Northeast Arkansas during the afternoon hours. Chances for showers and thunderstorms will continue through Saturday Night as the front pushes through the CWA. Damaging winds may be possible with the squall line that is expected to move into Northeast Arkansas late tonight. Otherwise, any storm that develops Saturday afternoon into Saturday Night will have the potential to become severe due to the warm and unstable airmass that will be over the Mid-South. Highs on Saturday will range from lower 80s across Northeast Arkansas to the upper 80s across Northeast Mississippi. Some lingering convection may continue on Sunday across Northeast Mississippi. Otherwise, expect cooler and drier air to filter into the Mid-South behind the departing cold front. High pressure will then build into the region Sunday Night into Monday providing the area with pleasant conditions. Lows will be in the 50s with highs will be in the mid 70s to around 80 degrees. Another cold front will move through the Mid-South on Tuesday which will bring chances for showers and thunderstorms back to the area. Wednesday will be a cool day across the area with chances for light showers due to an upper trof moving through the region. Highs will only be in the mid 60s to lower 70s. High pressure will build into the area for the remainder of the week. Temperatures will gradually warm back into the lower 80s for highs by Friday. KRM && .AVIATION... Scattered showers and thunderstorms have developed across much of the area. Will carry VCTS this afternoon into the early evening though short term trends indicate that KMKL and KMEM stand the best chance of a tstm on station over the next few hours. Storms will dissipate with loss of heating with VFR conds expected overnight. Expect a complex to develop to the west and impact KJBR and possibly KMEM late tonight so added VCTS to account for this. MVFR cigs are expected to develop once again over most of the area Saturday morning. A cold front will approach the region on Saturday with scattered showers and thunderstorms developing by the end of the period. Coverage will increase after the end of this forecast period as the front moves through. South winds at 10 to 15 kts will diminish to 8 kts or less overnight then increase to 10 to 15 kts by mid morning Saturday. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 19, 4:14 AM CDT, 13 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 414 AM CDT Fri May 19 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 414 AM CDT Fri May 19 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Strong to possibly severe storms are possible this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe storms are possible this weekend ahead of an advancing storm in the Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late Saturday.
In the hours before
Special weather statement, May 19, 2:17 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
217 PM CDT FRI MAY 19 2017
TNZ020-021-052-054-192000-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
217 PM CDT FRI MAY 19 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...
Southwestern Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Northeastern Madison County in western Tennessee...
Southeastern Gibson County in western Tennessee...
At 217 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Fairview, or near
Jackson, moving northeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Carroll...northwestern Henderson...
northeastern Madison and southeastern Gibson Counties should monitor
this storm closely.
LAT...LON 3572 8840 3561 8884 3576 8892 3578 8889
3579 8890 3597 8853
TIME...MOT...LOC 1917Z 245DEG 16KT 3572 8881Special weather statement, May 19, 2:27 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
227 PM CDT FRI MAY 19 2017
MSZ001-007-008-192015-
Tunica MS-DeSoto MS-Tate MS-
227 PM CDT FRI MAY 19 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...
Northeastern Tunica County in northwestern Mississippi...
Western DeSoto County in northwestern Mississippi...
Northwestern Tate County in northwestern Mississippi...
At 227 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near North Tunica, or 16
miles southeast of Hughes, moving northeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Tunica...western DeSoto and northwestern Tate
Counties should monitor this storm closely.
LAT...LON 3485 9036 3486 9034 3484 9031 3485 9030
3487 9031 3491 9025 3494 9024 3496 9025
3499 9022 3486 8990 3461 9032 3475 9046
TIME...MOT...LOC 1927Z 226DEG 17KT 3474 9033Local storm report, May 19, 2:46 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
246 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL OAKFIELD 35.71N 88.80W
05/19/2017 E1.25 INCH MADISON TN PUBLIC
&&
WLCSpecial weather statement, May 19, 5:01 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
501 PM CDT FRI MAY 19 2017
ARZ026-027-192245-
Poinsett AR-Craighead AR-
501 PM CDT FRI MAY 19 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...
Western Poinsett County in eastern Arkansas...
Southwestern Craighead County in eastern Arkansas...
At 500 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Waldenburg, or 7
miles west of Harrisburg, moving northeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western Poinsett and southwestern Craighead Counties should
monitor this storm closely.
LAT...LON 3563 9104 3584 9097 3574 9046 3544 9077
3544 9089 3550 9104
TIME...MOT...LOC 2200Z 215DEG 18KT 3556 9085
JOHNSONSpecial weather statement, May 19, 5:17 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
517 PM CDT FRI MAY 19 2017
MSZ001-007-008-192300-
Tunica MS-DeSoto MS-Tate MS-
517 PM CDT FRI MAY 19 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Northeastern Tunica County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Northwestern Tate County in northwestern Mississippi...
At 517 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Eudora, or 8 miles
west of Hernando, moving northeast at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Tunica...DeSoto and northwestern Tate Counties
should monitor this storm closely.
LAT...LON 3486 9034 3484 9031 3485 9030 3487 9031
3492 9024 3495 9025 3498 9030 3500 9029
3499 8976 3461 9012 3472 9039
TIME...MOT...LOC 2217Z 215DEG 26KT 3478 9013
JOHNSONThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 5:01 PM CDT | Special Weather Statement | MEG | Poinsett | 44 min |
| May 19, 5:30 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence | 45 min |
| May 19, 6:22 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Randolph | 38 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.